Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 85, NWS Mobile, AL

April 24, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 24, 1999, 4:42 PM CDT for Choctaw County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 1999, 4:42 PM CDT (21:42 UTC)
Expired
Apr 24, 1999, 5:30 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:25 PM CDTHail 0.75Ararat, ALDime size hail was reported just east of Ararat.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1999-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1999-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 242138 RRA
SVRMOB
ALC023-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT SAT APR 24 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 PM CDT

* AT 441 PM...DOPPLER WEATHER RADAR SHOWED A LARGE SEVERE THUNDERSTORM
MOVING SLOWLY SOUTHEAST ACROSS NORTHEAST CHOCTAW COUNTY. ADDITIONAL
SEVERE THUNDERSTORM DEVELOPMENT IS ALSO POSSIBLE IN NORTHWEST CHOCTAW
COUNTY.

TOWNS IN THE PATH OF THIS STORM ARE
PELHAM
PENNINGTON

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:29 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 24, 2:29 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT SAT APR 24 1999

SERIES OF MID LEVEL SHORTWAVES HELPS TO LIFT H5 LOW OVER THE
SOUTHWEST U.S. NORTHEAST INTO THE CENTRAL MIDWEST WHILE AN OMEGA
BLOCK DEVELOPS OVER CANADA.  IN THE SOUTHEAST...THE SLOW MOVING
FRONT ACROSS NORTHERN MS AND AL WILL SINK SLOWLY SOUTHWARD AND STALL
NEAR THE COAST BY SUNDAY MORNING.  A SURFACE LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS AND MOVE NORTHWARD INTO THE CENTRAL PLAINS IN
RESPONSE TO THE APPROACHING H5 LOW.  THIS SURFACE LOW WILL CAUSE THE
STALLED FRONT TO LIFT NORTHWARD AS A WARM FRONT ON SUNDAY AND SUNDAY
NIGHT. DESPITE THE SUBSIDENCE INDUCED INVERSION NEAR 750 MB...STRONG
DAYTIME HEATING HAS NARROWED THE CAP TO 1 TO 2 DEGREES WITH CAPES
NEAR 3500. DRY AIR ASSOCIATED WITH THE SUBSIDENCE ALSO FAVORS THE
DEVELOPMENT OF LARGE HAIL...WHICH HAS BEEN OCCURRING WITH THE
CONVECTION.  EXPECT THAT RISK FOR SEVERE/STRONG STORMS WILL REMAIN
OVER THE NORTHERN FORECAST AREA...THEN DIMINISH QUICKLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING.  WILL KEEP CHANCE POPS IN
FOR SUNDAY CONSIDERING THE COMBINATION OF DAYTIME HEATING AND THE
STALLED FRONT...WITH GENERALLY LESSER POPS AT NIGHT.

OVER THE COASTAL WATERS...HIGH PRESSURE WILL WEAKEN AS THE
APPROACHING FRONT EVENTUALLY STALLS NEAR THE COAST BY SUNDAY
MORNING. SEAS REMAIN NEAR 2 FEET WITH VARIABLE WINDS NEAR 10 KNOTS
EVENTUALLY BECOMING SOUTHEAST BY SUNDAY NIGHT.

MOB 67/86/66/82 2323  PNS 68/85/68/81 2323
DTS 69/82/67/78 2323  GZH 63/83/62/82 3333 29

In the hours before

Special weather statement, Apr 24, 1:11 PM CDT, 3 hours 31 minutes before
ALZ051-054-057-058-242015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT SAT APR 24 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME NORTHERN PORTIONS
OF SOUTHWEST ALABAMA THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING.  SOUTHWEST
ALABAMA COUNTIES INCLUDED IN THE WATCH AREA ARE CHOCTOW...WILCOX...
BUTLER AND CRENSHAW COUNTIES.

A SLOW MOVING COLD FRONT ACROSS NORTH MISSISSIPPI AND ALABAMA IS
INTERACTING WITH A WEAK UPPER LEVEL DISTURBANCE AND PROVIDING THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THAT AREA THIS
AFTERNOON.  THE FRONT COULD CONTINUE TO SLOWLY SAG SOUTHWARD
DURING THE AFTERNOON HOURS AND...IF THE STORMS CAN HOLD TOGETHER...
COULD POSSIBLY BRING A THREAT OF STRONG THUNDERSTORMS TO THE EXTREME
NORTHERN PORTIONS OF SOUTHWEST ALABAMA BY LATE AFTERNOON OR EARLY
EVENING.

ALTHOUGH THE THREAT IS LESSONED THIS FAR SOUTH OF THE FRONT AND ITS
ASSOCIATED STORM ACTIVITY...RESIDENTS IN AND AROUND THE WATCH AREA
SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION AND KEEP A
WEATHER EYE ON THE SKY THROUGH THE AFTERNOON.
Special weather statement, Apr 24, 1:11 PM CDT, 3 hours 31 minutes before
ALZ051-054-057-058-242015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT SAT APR 24 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME NORTHERN PORTIONS
OF SOUTHWEST ALABAMA THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL ALABAMA THROUGH 6 PM THIS EVENING.  SOUTHWEST
ALABAMA COUNTIES INCLUDED IN THE WATCH AREA ARE CHOCTOW...WILCOX...
BUTLER AND CRENSHAW COUNTIES.

A SLOW MOVING COLD FRONT ACROSS NORTH MISSISSIPPI AND ALABAMA IS
INTERACTING WITH A WEAK UPPER LEVEL DISTURBANCE AND PROVIDING THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THAT AREA THIS
AFTERNOON.  THE FRONT COULD CONTINUE TO SLOWLY SAG SOUTHWARD
DURING THE AFTERNOON HOURS AND...IF THE STORMS CAN HOLD TOGETHER...
COULD POSSIBLY BRING A THREAT OF STRONG THUNDERSTORMS TO THE EXTREME
NORTHERN PORTIONS OF SOUTHWEST ALABAMA BY LATE AFTERNOON OR EARLY
EVENING.

ALTHOUGH THE THREAT IS LESSONED THIS FAR SOUTH OF THE FRONT AND ITS
ASSOCIATED STORM ACTIVITY...RESIDENTS IN AND AROUND THE WATCH AREA
SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION AND KEEP A
WEATHER EYE ON THE SKY THROUGH THE AFTERNOON.
Special weather statement, Apr 24, 4:05 PM CDT, 37 minutes before
ALZ051-054-057-058-242245-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT SAT APR 24 1999

...CORRECTED FOR STATEMENT TYPE AND COUNTY REFERENCE
FIRST PARAGRAPH...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR CHOCTAW...
WILCOX...CRENSHAW AND BUTLER COUNTIES IN SOUTHWEST ALABAMA...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STRONG THUNDERSTORMS WERE DEVELOPING OVER NORTHERN CHOCTAW COUNTY
ALABAMA.  THESE STORMS WILL MOVE TO THE SOUTHEAST AT 20 MPH...AND
BEGIN TO ENTER WILCOX AND NORTHERN CLARKE COUNTY ALABAMA LATER THIS
AFTERNOON.  THESE STORMS ARE LIKELY PRODUCING GUSTS OF UP TO 40 MPH
WITH SMALL HAIL...BUT THE POTENTIAL EXISTS FOR THESE STORMS TO BECOME
SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:09 PM CDTSevere Thunderstorm WarningMOBClarke66 min
Apr 24, 6:27 PM CDTSevere Thunderstorm WarningMOBClarke63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.